Many people often firmly believe that because of the medication they are presently on, they are experiencing quite a few side effects which may not be the real scenario.
These effects include dizziness, heart palpitation and muscle pain, to name a few.
As a result, a significant number of patients stop taking medication midway, which leads to severe complications afterwards.
Many patients look up to Google for a specific medication given to them and start associating with every known side effect, a common trend that physicians have noticed lately.
About one third to half of patients in the U.S. who are on chronic illness drug don’t take their medicines regularly, experts observed.
"It's quite common," said Paul Enck, a professor of medical psychology at the University of Tübingen in Germany. "When patients take drugs they do attribute all the effects they feel to the drug rather than to their health, the environment, the weather or the beer they had last night."
To check for a particular side effect, doctors usually instruct the patient to stop taking the drug few days to see if the symptoms still persist. After resuming the drug, if the symptom comes back, a different medication should be tried.
Side effects such as rashes or fevers are relatively less difficult for a doctor to determine. But in cases with aches and fatigue, it gets harder to find out the exact cause.
Betul Hatipoglu, an endocrinologist from Cleveland Clinic, said, “in recent months some of her patients taking DPP-4 inhibitors, a class of drugs used by many Type 2 diabetes patients, have been concerned about a suspected association between the medication and pancreatitis. Some of the patients stopped taking the medication after a bout of indigestion. A blood test ruled out pancreatitis in these patients. None of them had the side effect that they thought they were having,"
The doctor faces the dilemma here. Without patient’s cooperation, it turns out to be increasingly difficult for the doctor to discuss this topic more openly with the patient concerned.